|2005P-0267|| Remove from label for propofol (Diprivan) the warning that propofol should be administered only by trained persons|
|FDA Comment Number :||EC119|
|Submitter :||Mrs. Karen Geise||Date & Time:||11/01/2005 04:11:18|
|Organization :||Member of AANA|
|Category :||Health Professional|
| Regarding the use of propofol by health care workers other than anesthesia trained professionals is inappropriate.
This drug is currently used for sedation, however its dosing varies from person to person and sometimes the recommended sedative dose actually becomes a general anesthetic dose. I have experienced this many times with elderly patients and management of the airway is then necessary.
This drug also causes significant cardiac depression in a segment of the population and patients need to be treated with vasopressors and fluid resuscitation.
This drug in combination with other sedatives is synergistic and will cause profound respiratory depression.
I believe this would be a serious threat to patient safety if drug would be administered by persons other than anesthesia trained personnel.
Karen Geise CRNA